Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 143, NWS Cleveland, OH

August 2, 2000Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 2, 2000, 6:53 PM EDT for Lucas County, Ohio. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 6:53 PM EDT (22:53 UTC)
Expired
Aug 2, 2000, 7:45 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Lucas County, OH

The radar

The Detroit radar (KDTX), 113 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:05 PM EDTHail 0.75Toledo, OHDime size hail was reported on the southwest side of Toledo.
Aug 2, 7:05 PM EDTHail 0.75Toledo, OHDime size hail fell three miles southwest of Toledo.
Aug 2, 7:19 PM EDTHail 0.75Toledo Express Arpt, OHDime size hail was reported near Toledo Express Airport.
Aug 2, 7:23 PM EDTHail 1.75Toledo Express Arpt, OH
Aug 2, 7:23 PM EDTHail 1Holland, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS51 KCLE 022254
SVRCLE
OHC095-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
653 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN OHIO...

* UNTIL 745 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HOLLAND...OR ABOUT 11
  MILES SOUTHWEST OF TOLEDO...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TOLEDO
  OREGON
  HOLLAND

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:34 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 2:34 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT WED AUG 2 2000

WL HV TO WATCH STG TSRA OVR LERI N OF CLE TO DECIDE BY ZONE TIME AS
TO WHETHER THE WATCH IN NW PA WL NEED TO BE CONTD.  AMS THIS EVE WL
STILL SUPPORT STG STRMS AND HVY RN SO WL MENTION.  CDFNT MOVS SE
ACRS CWA THU MORN. TIMING SHUD ALLOW FOR NO CHC IN NW AND MORN CHC
CNTRL AND ERN LKSHORE WITH MAINLY MORN WORDING TO INLAND TO COVER
PSBL CONVECTION LINGERING INTO EARLY AFTN AS AMS RMNS UNSTBL.
DRYING ARRIVES IN EARNEST THU EVE WITH HI PRES AND DRY CONDS THRU
FRI NITE.  TEMPS NR GUIDANCE WHICH SEEMS ON TRACK WITH CDFNT IN TOL
JUST BFR 12Z THU.  GUIDANCE ALSO REFLECTS WRMR LKSHORE TEMPS THU
NITE AND COOLER TEMPS IN THE EAST ON FRI.

.CLE...NONE.

ADAMS

In the hours before

Special weather statement, Aug 2, 3:35 PM EDT, 3 hours 18 minutes before
OHZ003-006-007-009-012-014-089-PAZ001>003-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT WED AUG 2 2000

AT 330 PM... STRONG THUNDERSTORMS...WITH HEAVY RAIN...STRONG WINDS
AND HAIL...ARE MOVING ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
THIS AFTERNOON. THE STRONGEST OF THESE THUNDERSTORMS WERE LOCATED
IN THE COUNTIES OF LUCAS..WOOD..AND OTTAWA IN NORTHWEST OHIO. THERE
WERE ALSO VERY STRONG THUNDERSTORMS IN ASHTABULA COUNTY MOVING EAST
AT 20 MPH.

WSF

N
Local storm report, Aug 2, 4:37 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND, OH
437 PM EDT WED AUG 2 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    LAKE CITY                 PA   1.00 INCH HAIL
08/02/00   ERIE

0147 PM    ERIE                      PA   1.75 INCH HAIL
08/02/00   ERIE

0140 PM    SPRINGBORO                PA   WIND DAMAGE
08/02/00   CRAWFORD                       SEVERAL LARGE TREES DOWN.

0156 PM    ERIE                      PA   .75 INCH HAIL
08/02/00   ERIE

0215 PM    TITUSVILLE                PA   WIND DAMAGE
08/02/00   CRAWFORD                       SEVERAL LARGE LIMBS DOWN.

0100 PM    CONNEAUT                  OH   WIND DAMAGE
08/02/00   ASHTABULA                      SEVERAL LARGE LIMBS AND A
                                          TREE DOWN.

0335 PM    5 S ASHTABULA             OH   .75 INCH HAIL
08/02/00   ASHTABULA

FMK
Special weather statement, Aug 2, 6:05 PM EDT, 48 minutes before
PAZ001>003-022234-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND, OH
605 PM EDT WED AUG 2 2000

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR ERIE AND CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA.

FOR THE REST OF THE NIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR. SOME OF THE THUNDERSTORMS CAN BE STRONG WITH GUSTY
WINDS...HAIL AND HEAVY RAIN.

SOME SEVERE WEATHER DID OCCUR DURING THE AFTERNOON IN ERIE AND
CRAWFORD COUNTIES IN PENNSYLVANIA.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:34 PM EDTSevere Thunderstorm WarningCLEAshtabula41 min
Aug 2, 3:29 PM EDTSevere Thunderstorm WarningCLEAshtabula46 min
Aug 2, 4:13 PM EDTSevere Thunderstorm WarningCLELucas, Wood47 min
Aug 2, 6:32 PM EDTSevere Thunderstorm WarningCLEErie43 min
Aug 2, 7:27 PM EDTFlash Flood WarningCLELucas2 hr
Aug 2, 7:35 PM EDTSevere Thunderstorm WarningCLEWood40 min
Aug 2, 7:50 PM EDTSevere Thunderstorm WarningCLEOttawa40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.